Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Morristown, TN

March 26, 2011Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 26, 2011, 7:24 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2011, 7:24 PM EDT (23:24 UTC)
Expired
Mar 26, 2011, 8:15 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:10 PM EDTTSTM WND DMG5 N Cleveland, TNONE TREE DOWN ON VALLEY HEAD RD REPORTED BY DISPATCH.
Mar 26, 8:12 PM EDTTSTM WND DMG5 S Benton, TNONE TREE DOWN ON HIGHWAY 64 REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS54 KMRX 262324
SVRMRX
TNC011-139-270015-
/O.NEW.KMRX.SV.W.0042.110326T2324Z-110327T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF HARRISON...OR 11 MILES EAST OF CHATTANOOGA...AND
  MOVING EAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...BENTON...DUCKTOWN...CHARLESTON...MCDONALD...FLINT
  SPRINGS...HOPEWELL...WATERVILLE...TASSO...GAP SPRINGS...
  CONASAUGA...CALHOUN...PARKSVILLE...RELIANCE...BIG FROG MOUNTAIN...
  ARCHVILLE AND TURTLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3502 8496 3504 8500 3510 8501 3519 8501
      3536 8487 3530 8474 3525 8473 3525 8469
      3527 8466 3527 8452 3529 8449 3524 8435
      3521 8434 3523 8432 3521 8429 3500 8431
      3499 8497
TIME...MOT...LOC 2324Z 266DEG 47KT 3506 8501

$$

TG
2 follow-up statements
244 
WWUS54 KMRX 262343
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT SAT MAR 26 2011

TNC011-139-270015-
/O.CON.KMRX.SV.W.0042.000000T0000Z-110327T0015Z/
BRADLEY TN-POLK TN-
743 PM EDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR POLK AND BRADLEY COUNTIES...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARKSVILLE...OR 8 MILES SOUTHWEST OF BENTON...MOVING 
EAST AT 55 MPH. OTHER STRONG TO SEVERE STORMS MAY AFFECT MUCH OF 
BRADLEY COUNTY AROUND OR AFTER 8 PM EDT.

LOCATIONS IN THE WARNING INCLUDE...
  BENTON...DUCKTOWN...PARKSVILLE...RELIANCE...BIG FROG MOUNTAIN...
  ARCHVILLE AND TURTLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3502 8496 3504 8500 3510 8501 3519 8501
      3536 8487 3530 8474 3525 8473 3525 8469
      3527 8466 3527 8452 3529 8449 3524 8435
      3521 8434 3523 8432 3521 8429 3500 8431
      3499 8497
TIME...MOT...LOC 2342Z 262DEG 43KT 3508 8468

$$

TG
554 
WWUS54 KMRX 270011
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT SAT MAR 26 2011

TNC011-139-270019-
/O.EXP.KMRX.SV.W.0042.000000T0000Z-110327T0015Z/
BRADLEY TN-POLK TN-
811 PM EDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR POLK AND BRADLEY COUNTIES WILL
BE ALLOWED TO EXPIRE AT 815 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. 

HOWEVER...BRIEF HEAVY RAINS...GUSTY WINDS TO 40 MPH AND SMALL HAIL 
COULD OCCUR WITH LINGERING STORMS OVER THE NEXT 15 TO 30 MINUTES.

LAT...LON 3502 8496 3504 8500 3510 8501 3519 8501
      3536 8487 3530 8474 3525 8473 3525 8469
      3527 8466 3527 8452 3529 8449 3524 8435
      3521 8434 3523 8432 3521 8429 3500 8431
      3499 8497
TIME...MOT...LOC 0009Z 262DEG 43KT 3512 8429

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:06 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 26, 3:06 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT SAT MAR 26 2011

.SHORT TERM (TONIGHT AND SUNDAY)...
LOW PRESSURE TRACKING FROM THE OZARKS TO THE APPALACHIANS WILL
SPREAD RAIN ACROSS THE ENTIRE AREA TONIGHT. THE WARM FRONT WILL
REMAIN JUST SOUTH OF OUR AREA...WHILE THE 850 MB FRONT WILL BE NEAR
THE TN/VA BORDER. SO SURFACE BASED CONVECTION AND THE SEVERE THREAT
WILL STAY SOUTH...BUT ELEVATED INSTABILITY WILL MEAN A GOOD CHANCE
OF THUNDER ACROSS MOST OF THE AREA. ON THE NORTHERN END...FORECAST
SOUNDINGS SHOW A DEEP ISOTHERMAL LAYER THAT STAYS 2-4 DEGREES ABOVE
FREEZING ALL NIGHT...SO NO FROZEN PRECIP ISSUES ARE EXPECTED. ONCE
THE LOW PRESSURE CENTER TRACKS EAST OF THE MOUNTAINS SUNDAY
MORNING...DRIER AIR ALOFT MOVES IN AND PRECIP CHANCES WILL TAPER OFF
FROM WEST TO EAST...ENDING EVERYWHERE IN THE AFTERNOON. PLENTY OF
LOW LEVEL MOISTURE WILL KEEP CLOUDY SKIES OVER THE AREA THROUGH THE
DAY...AND WENT WITH TEMPERATURES ON THE COOL SIDE OF MOS GUIDANCE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
THE GFS AND NAM ARE IN AGREEMENT WITH PULLING ANOTHER WAVE ACROSS
THE FORECAST AREA SUNDAY NIGHT AND MONDAY MORNING WITH AN INVERTED
SURFACE TROUGH. VERTICAL PROFILE LOOKS GOOD ENOUGH TO PRODUCE A
MIXTURE OF FREEZING RAIN...SLEET...AND SNOW ACROSS PARTS OF
SOUTHWEST VIRGINIA...FAR NORTHEAST TENNESSEE AND POSSIBLY THE
NORTHERN PLATEAU.

A SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO THE TENNESSEE VALLEY
FOR MONDAY...BUT FAST ZONAL FLOW PULLS ANOTHER SYSTEM INTO THE
FORECAST AREA BY LATE TUESDAY...TUESDAY NIGHT AND WEDNESDAY. A
NORTHERN STREAM WAVE ACROSS THE GREAT LAKES AND OHIO VALLEY HELPS
PULL A COLD FRONT ACROSS THE AREA TUESDAY NIGHT. INVERTED TROUGH...
ISENTROPIC LIFT...AND DIRECT CIRCULATION ASSOCIATED WITH NORTHERN
STREAM UPPER JET WILL PRODUCE A GOOD CHANCE-LIKELY POPS. INSTABILITY
LACKING SO WILL NOT INCLDE THUNDER.

FOR WEDNESDAY NIGHT AND THURSDAY MORNING...SURFACE RIDGING WILL
PRODUCE DRY CONDITIONS. MODELS SHOW A STRONGER SHORT-WAVE TROUGH
MOVING ACROSS TEXAS INTO THE NORTHERN GULF FOR THE END OF THE MEDIUM
RANGE. MOST OF THE MOISTURE AND DYNAMICS STAYS SOUTH OF THE FORECAST
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             47  54  46  59  40 / 100  30  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  47  52  42  52  38 / 100  40  70  40  10
OAK RIDGE, TN                       45  51  40  53  37 / 100  30  70  30  10
TRI CITIES AIRPORT, TN              41  49  37  48  31 / 100  70  70  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/DH
Hazardous weather outlook, Mar 26, 4:06 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SAT MAR 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SAT MAR 26 2011 /306 AM CDT SAT MAR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA TODAY AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG TO SEVERE WITH HAIL AND POSSIBLY STRONG WINDS...WITH THE
HIGHEST THREAT OVER SOUTHERN COUNTIES. VERY HEAVY RAIN MAY
OCCUR...ESPECIALLY ACROSS SOUTHERN AND CENTRAL AREAS...WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 26, 5:56 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SAT MAR 26 2011

TNZ081-082-262245-
BLEDSOE TN-SEQUATCHIE TN-
456 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 545 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF GRUETLI-LAAGER...OR 17
MILES SOUTH OF MCMINNVILLE...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...PIKEVILLE...
CARTWRIGHT...CAGLE...OLD CUMBERLAND...PALIO...MOUNT CREST...BRAYTON
AND MELVINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:57 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie63 min
Mar 26, 7:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.